Thrombolytic therapy and intracranial hemorrhage Joseph S. Alpert, MD

Cardiology Review® Online, July 2004, Volume 21, Issue 7

It is not surprising that major and minor bleeding are the most common adverse events accompanying thrombolytic therapy for acute myocardial infarction. This problem was recognized in the very earliest clinical trials with thrombolytic agents and is apparently more common in patients who receive tissue plasminogen activator (tPA) and related compounds as compared with streptokinase. The most dreaded bleeding complication of thrombolytic therapy is intracranial hemorrhage, a complication associated with major disability as well as markedly increased mortality. Clinicians and investigators working in acute coronary care have tried for years to minimize this feared complication, but with only minimal success. Indeed, most series continue to report that approximately 1% of patients treated with tPA or one of its engineered relatives, such as reteplase, develop intracranial hemorrhage.

In the article by Savonitto and colleagues (page 39), they report on factors that increase the risk of intracranial hemorrhage in patients treated with reteplase.1 These investigators noted that increasing age was the single statistically significant predictor of intracranial hemorrhage following reteplase therapy. Other investigators have noted that increased systolic blood pressure(> 150 to 160 mm Hg) and low body weight are also associated with an increased risk of intracranial hemorrhage following thrombolytic therapy. The study by Savonitto and colleagues also noted that the incidence of intracranial hemorrhage was the same when half-dose reteplase was combined with the IIb/IIIa glycoprotein platelet blocker abciximab as compared with full-dose reteplase.

Moscucci and colleagues also studied predictive factors for major bleeding in more than 24,000 patients admitted with acute coronary syndrome to hospitals throughout the world.2 Factors associated with major bleeding included advanced age, female sex, and a previous

history of bleeding and renal insufficiency. Bleeding was associated with an increased risk of dying during the index hospitalization for the acute coronary syndrome. In another study, Van de Werf and colleagues noted that the highly fibrin-specific agent tenecteplase was associated with less noncerebral bleeding compared with recombinant tissue plasminogen activator, although there was no difference in the incidenceof cerebral bleeding with these two agents.3

The take-home message for me from the Savonitto study, as well as the others cited above, is that cerebral hemorrhage continues to be a significant problem associated with thrombolytic therapy for acute ST-segment elevation myocardial infarction. The elderly woman of low body weight is at particular risk for this complication. Doses of thrombolytic agents should be weight adjusted in this elderly population. Furthermore, arterial systolic blood pressure should be controlled before administering one of these agents. In the presence of any of the above-mentioned risk factors, an invasive approach to reperfusion makes good clinical sense.